Many people are guilty of self-medicating rather than take a trip to the hospital and get examined by a doctor. Sometimes the reasons aren’t even plausible; believe it or not, some people would rather suffer in silence than take a whiff of the hospital smells. Though a bit understandable, is it worth making your ailment worse?

In other situations, people having mental problems may avoid getting medical attention due to the stigma associated with mental illness. A huge part of the population would rather show the world a happy and healthy side while staying in denial about underlying issues that continue to eat away at them deep down. Rather than risk association with mental illness and getting the proper medication, many people will self-medicate based on other people’s disorders or by trusting Google.

When it comes to prescription drugs that target your brain and how it handles stress, anxiety, and depression, it is very unwise to try and self-diagnose. Though the brain is strong, using potent medication for the right reasons but with the wrong dosages does way more harm than good. You may even end up using the wrong medication for the wrong disorder. Maybe what you are going through isn’t a disorder but a problem that can be corrected using talk therapy and appropriate changes in your life.

Benzodiazepines like Xanax, Valium, and Klonopin are popular drugs that are used to relieve tension and anxiety. If your doctor sees it fit, he or she can prescribe Xanax to help you calm down and get some sleep if you’ve been alarmingly restless and suffering from insomnia. Self-prescription with these types of drugs can harm your health more than do good. Xanax, especially, is the most potent among the benzodiazepines.

How Is Xanax Dangerous?

Also known as Alprazolam, Xanax is mainly prescribed for the treatment of panic disorders and anxiety – which is very beneficial for people who go through extreme panic disorders and anxiety. When you are you are having either of these two, your brain goes into a flurry of excitement similar to adrenaline effects, affecting your body unpleasantly in general. Xanax does its work by bringing down the high levels of excitement and giving you relief.

The negative and dangerous side to Xanax lies in its short-life – it calms you down quite rapidly. Once ingested, Xanax is absorbed into your bloodstream and then to your brain; where the effects start immediately. This fast-action and quick calming are what leads most people to dependency and addiction.

With dependency comes the likely trend to overdose. Common with most benzodiazepines as well, after using Xanax for a while you develop tolerance to the drug. The dosage you are on is not as effective as it was before and you begin experiencing Xanax withdrawal once the loss of effectiveness hits your brain. Under no medical supervision, many people tend to up the dose on their own, and probably at unsafe levels – very dangerous when you have already started off with a high dose from the start. Upping the dosage only postpones the Xanax withdraw symptoms until the next time you have to up it again.

When Xanax becomes your go-to drug any time you are anxious, cannot sleep or having a difficult day and you cannot seem to do without it – you are addicted. Studies show that due to its potency, Xanax creates more toxic and severe repercussions when overdosed. To get it out of your system for recovery, you would need to go through Xanax detox that is extremely tough. Alarmingly, Xanax users are steadily rising each day all over the world.

Xanax Overdosing

As more users continue purchasing Xanax, the availability of the drug increases too, with even more people acquiring fake prescriptions or using ‘connections’ to get their fix. With these increased numbers, knowledge about addiction and overdosing symptoms to keep in mind both get lost in the background.

Some signs and symptoms such as irritability, drowsiness, concentration impairment, headaches, and light-headedness may resemble the side effects known with regular Xanax use. Other dangerous side effects may be warning signs of an overdose. Hallucinations, seizures, difficulty breathing or speaking, suicidal thoughts and depression, confusion, imbalance, and behavior change may signify that you need a Xanax detox.

In extremely severe overdose cases, you may experience loss of consciousness, inability to stay awake, and severe loss of balance and confusion. These symptoms may go much further into unresponsiveness and you may fall into a coma.

How To Avoid Overdosing

Your safety should be a priority when taking Xanax. Apart from self-prescription, it is best to strictly adhere to your doctor’s advice on the required dosage. Once you develop tolerance towards Xanax, let your doctor know so he or she can readjust the dosage appropriately. If your doctor feels like your Xanax dosage levels are unsafe they will switch the medication to another drug. Doctors also take you off Xanax to make sure the Xanax withdrawal levels created are not dangerous.

Polysubstance abuse also increases your chances of Xanax overdosing. You don’t only risk overdosing when you consume more drugs and alcohol with Xanax; the lethal combination highly increases your risk of death. As much as you love the occasional beer, whiskey, or whatever brand is your favorite, you will have to steer clear from it once you start taking Xanax or any other benzodiazepine. When taken together, these sedatives can slow your respiration enough to cause suffocation.

Over the age of 65, doctors prescribe lower doses of Xanax than the usual. As you get older, your body is not as strong as it was to handle Xanax toxicity, so make sure to follow your prescription dosage to avoid an overdose.

Final Thoughts

Prevention is always better than cure; it is best to heed expert medical opinion than risk the drastic Xanax withdrawal symptoms and overdosing. Monitor your Xanax intake as well as the time you allocate the consumption. This will help you avoid taking a higher dose while keeping track of the effectiveness as well as any negative interactions and tolerance noticed. If you think you could be showing signs of overdose, do not hesitate to seek medical help before it goes to the extreme.